Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 1998, 10:30 PM CDT for Harvey County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1998, 10:30 PM CDT (03:30 UTC)
- Expired
- Jul 25, 1998, 11:35 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS1 KICT 260331 RRA SVRICT KSC079-260435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1135 PM CDT * AT 1030 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ANDALE OR 10 MILES NORTHWEST OF WICHITA...MOVING TO THE NORTHEASTA T 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALSTEAD NEWTON NORTH NEWTON THIS STORM HAS A HISTORY OF LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY AGAINST HAILS DAMAGING EFFECTS. WINDS GREATER THAN 55 MILES AN HOUR ARE ALSO POSSIBLE WITH THIS STORM. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:58 PM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 25, 2:58 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT SAT JUL 25 1998 SHORT TERM.. TONIGHT/S CONCERN IS FLASH FLOOD POTENTIAL ACROSS CENTRAL KANSAS. .75-1.50 INCH RAINS FELL AGAIN ACROSS CENTRAL KANSAS LAST NIGHT. WITH THE SURFACE BOUNDRY IN THE SAME POSITION... ABUNDANT MOISTURE (PW'S 2.00+)...AND A WEAK SHORT WAVE ROTATING THROUGH THE ROCKIES WILL AGAIN SEE A MCS DEVELOP OUT WEST THIS EVENING AND MOVE ACROSS CENTRAL AND EASTERN KANSAS OVERNIGHT INTO SUNDAY MORNING. FLASH FLOOD GUIDANCE SHOWS THAT CENTRAL KANSAS IS MOST PRONE TO FLOODING WITH SOUTH CENTRAL AND SOUTHEAST PORTIONS ABLE TO HANDLE MUCH MORE RAIN. THEREFORE WILL ONLY ISSUE THE FLASH FLOOD WATCH FOR CENTRAL KANSAS EVEN THOUGH HEAVY RAINS ARE POSSIBLE ANYWHERE IN THE WICHITA CWA. PERSISTANCE AND GUIDANCES LOOK GOOD FOR OVERNIGHT LOWS OGREN ...LONG TERM... AGAIN PCPN CHANCES/HEAVY RAIN THREAT THE CONCERNS FOR THE LONG TERM FCST. AGAIN LEANED TWD ETA/AVN SOLUTION AS NGM TRIES TO PUSH FRONT WELL NORTH INTO NRN KS. AS THE PAST SEVERAL NIGHTS HAS SHOWN...AVN/ETA/S IDEA OF KEEPING FRONT S OF CWA HAS BEEN ON THE MARK. BASED ON SHORT TERM DISCUSSION WILL KEEP MORNING PCPN AND FFA GOING SUNDAY IN CENTRAL ZONES AS 85H FRONT STILL LURKS IN CENTRAL KANSAS WITH THIS REGION NORTH OF THE 85H THETA-E RIDGE. AS ISENTROPIC LIFT DECREASES DURING THE DAY SHOULD AGAIN SEE CLEARING...BUT WITH COOLING 85H TEMPS WON/T GO QUITE AS WARM AS FWC NUMBERS FOR HIGHS. SOME SUBTLE CHANGES TAKE PLACE SUN NIGHT...UPPER RIDGE BEGINS TO FLATTEN ALLOWING 85H FRONT...THETA-E RIDGE TO DIP FARTHER SOUTH ALONG KS/OK BORDER. THUS...EXPECT GREATEST THREAT OF RAIN TO SHIFT SOUTH. ALSO...WITH 85H FLOW SHOWING A MORE WESTERLY COMPONENT FEEL BEST CHANCE FOR PCPN WILL SHIFT EAST INTO MO. THUS WILL GO WITH ONLY SCT POPS SUN NIGHT...WITH HIGHEST VALUES IN SRN ZONES. WILL AGAIN KEEP MORNING POPS FOR MONDAY AND KEEP TEMPS NEAR SUNDAY/S VALUES. HYSELL FCSTID = 12 ICT 70 89 70 89 / 50 40 50 30 HUT 69 89 70 89 / 50 40 50 30 EWK 69 89 70 89 / 50 40 50 30 EQA 70 89 70 89 / 50 40 50 30 WLD 72 89 70 89 / 50 40 50 30 RSL 66 85 67 87 / 70 60 30 30 GBD 68 85 67 87 / 70 60 30 30 SLN 67 85 68 87 / 70 60 30 30 MPR 68 85 68 87 / 70 60 30 30 CFV 72 87 70 89 / 50 50 50 30 CNU 70 87 70 89 / 50 50 50 30 K88 J 69 87 70 89 / 50 50 50 30 .ICT...FLOOD WATCH THROUGH NOON SUNDAY...FFA KSZ032-033-047>053.
In the hours before
Special weather statement, Jul 25, 10:16 PM CDT, 14 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 46 min |
| Jul 25, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Jul 25, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.